Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Anxiety vs. Mania

I have suffered from anxiety since I was a child. I later developed symptoms of depression. I have been on antidepressants since I turned 18.

My question is, my psychiatrist recently increased my dosage of Lexapro from 20 mg to 30 mg because I was feeling weepy for a few weeks. I asked her if the Lexapro could just stop working. Or, could antidepressants stop working after time? She said that’s not likely. However, she said that this can happen for some people with a type of bipolar disorder, who also need a mood stabilizer. I asked her if this sounded like me, and she said no.

Well, just the mention of BP sent me into a severe state of anxiety. Of course, I went online immediately after my visit and began researching symptoms of BP. A lot of the mania symptoms (i.e., nervousness, racing thoughts, increase in nervous energy) overlap with anxiety.

The next week, I began to feel so much nervous energy. I felt like I had drank too much caffeine, my hands would shake, and I felt like I wanted to jump out of my skin. My thoughts swirled together. I was scared to death.

I called my psychiatrist and told her my symptoms. She didn’t seem concerned at all (and I was too upset to ask if this was a symptom of mania). She said to drop my dosage…

Now, I’m on this whirlwind of mind torture about whether I could possibly have BP (which manifested itself in my response to the increase in meds). I have mental health issues in my family. However, it’s not clear if BP is in my family.

Does anyone have words of wisdom to share? Has anyone taken a medication that made them more nervous/anxious? Has anyone talked to the doctor about the difference between mania and anxiety?

I can’t seem to get this off my mind!
6 Responses
847195 tn?1296175247
Hi,
I also have BP disorder and when i went on lexapro it did change my moods, and actually made me worse for a short time, most anti depressant anxiety drugs seem to until the body adjusts to the difference in chemicals in your brain. I was on a very low dose compared to yours though! i am on 5mg and went up to 7mg and will go to 10mg and stop soon.. when i first went on it i got headaches panic attacks and it was worse for about a week and when i upped my dose it did the same, i think the jump up in meds just set you off and you need to give it a week or more to kick in, maybe take a week off work if possible or something and just relax and let it kick in, i dont work so i had all the time in the world but i no a lot of people dont have that luxury. and maybe increase it more slowly, mg by mg, not go from 20 to 30 in one go, i would NEVER do that, i didnt even start taking 10! i started with 5 and am now working up to 10!

Hope that helps a bit, keep in contact.. hope you do better...

P.S now the meds have kicked in after about a week or two i am fine and happy again.. lexapro works great on me..
Avatar universal
Thanks for the response, md135! However, that wasn't quitet the feedback I was seeking. I am currently not diagnosed with BP. My question is, how to tell the difference btw. anxiety and mania. And, whether antidepressants can make people with anxiety experience more symptoms of anxiety. Or, whether this can be considered mania.

Perhaps I should send my question to the doctor's forum. Although, every time I try to submit a question, I get a "the doctor is not accepting any more questions" notice.
847195 tn?1296175247
mania is times when your extremely happy, anxiety is when your worried or stressed and have weird sensations or panic, its quite easy to tell the difference, im not sure what your asking here, maybe mania is not the word your looking for? manic maybe???

and as far as antidepressants they can make it worse, for a time, but in general after some tome of "adjustment"  you feel better. but that can change from drug to drug! its a bit like trail and error sometimes...
Avatar universal
Your doctor is referring to bi-polar 2, which many consider an invention of pharmaceutical companies so that when side effects of antidepressants cause increased symptoms they can add an anti-psychotic to the mix and make more money.  Don't worry, you're not bi-polar. Upping Lexapro caused me to be hyper, too.  And yes, antidepressants often stop working, probably usually.  It happened to me with imipramine.  The usual psychiatrist response is to increase the dosage, but if that doesn't work, you have to wean off and try another medication.  Drugs aren't a cure, just treat symptoms, and are poorly understood by anyone.
Avatar universal
Thank you so much for the comments, they have eased my stress significantly. I've seen a few other posts that mentioned feeling more nervous/jittery/obsessive after increasing dosage or switching to a new drug. So, I know it's not just me and/or a symptom of another disorder.

Thank you again!
2 Comments
I feel the exact same way as you. I don't know if I'm having mania or anxiety. I am in a panic over it. I'm also on lexapro and reading it might make symptoms worse if I have BP. I need help!!
This post is very old, you might find more help if you make a new one.  But you say you're on Lexapro, which means you have a psychiatrist, I hope.  Regular docs really aren't trained in diagnosing what mental health problem you have or what the best meds for it are.  Psychologists are the ones who study the most psychology, so the best diagnosis would probably come in therapy with one.  But at least psychiatrists study a little psychology from a psychologist as they train to become a psychiatrist.  Because before putting you on Lexapro I assume you got some kind of diagnosis, and if you have bipolar, that's probably not the drug for you.  You need to get a diagnosis.  But mania is way more intense than anxiety and a really bad case of bipolar might leave you not even knowing you're in a manic phase until it ends and the depths of depression replace it.  Anxiety is chronic irrational fear.  If you're not being treated by someone who specializes in mental illness, it's time to do so.
Avatar universal
I have been a nurse for almost 30 years. I have suffered  from anxiety since I was a child. I have tried several antidepressants and they made me almost suicidal— crying for no reason and thinking the world and my family would be better off without me. Then I saw a psychiatrist. She diagnosed me with mood disorder and prescribed tryleptal, (a medication for seizures- these meds a commonly used in bipolar disorder) this med helped  a lot until after 6months- to a year I was getting worse and worse side effects- low sodium, rectal bleeding, blurred vision, confusion, palpitations. I have stopped the meds about a year ago. I am very conscious of my behavior and thoughts and recognize my signs of a manic phase, and a depressive phase. Just being aware helps me keep my composure and stay professional at work. I do have to call in sick some days , as nursing is very stressful. Aknowlaging my bipolar disorder and being vigilant in accessing my thoughts and behaviors  and mentally stopping the  manic and depressive thoughts and behaviors has been working pretty well for me. My daughter lakes lexspro and does well with it. Just realize that there are triggers in life and we have to deal with adversities everyday, and no medication will fix these.
1 Comments
Hi there!  Welcome.  I really appreciate your post and story of how things have transpired for you. That's very informative for others.  Everyone is on their own path, right?  I'm glad you've managed to find your own way through it all.  I am sure if you spiral in either direction that you will seek help because you sound very in tune with yourself and not afraid to admit if things are in a bad place. And you are absolutely right though, ALL will have good days and bad days, triggers and set offs for anxiety and depression.  Learning to cope regardless of our diagnosis is important.  I wish you the best and hope you come back more often to share and help people!
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?